Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Morristown, TN

January 11, 20206 counties in Tennessee; Scott County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jan 11, 2020, 6:39 PM EST for 6 counties in Tennessee; Scott County, Washington County, City of Bristol, Virginia. It was in force for 51 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 6:39 PM EST (23:39 UTC)
Expired
Jan 11, 2020, 7:30 PM EST
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Carter County, TN, Greene County, TN, Hawkins County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN, City of Bristol, VA, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 6:45 PM ESTTSTM WND DMG2 Ssw Mount Carmel, TNWIDESPREAD WIND DAMAGE BETWEEN CHURCH HILL AND MT CARMEL WHICH COINCIDES WITH A BOWING/SURGING AREA OF WIND ABOUT 2345Z.
Jan 11, 6:59 PM ESTTSTM WND GST 61Tri-Cities Airport, TN
Jan 11, 7:00 PM ESTTSTM WND DMG3 Sw Greeneville, TNREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.
Jan 11, 7:05 PM ESTTSTM WND DMG1 Nw Blountville, TNNUMEROUS TREES DOWN ACROSS THE COUNTY.
Jan 11, 7:11 PM ESTTSTM WND DMG1 Wsw Bristol Va, VATREE DOWN ON HOUSE. TIME ESTIMATED BY RADAR.
Jan 11, 7:11 PM ESTTSTM WND GST 505 Nw Watauga, TNCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 5 NW WATAUGA. MESONET STATION FW5248 PINEY FLATS.
Jan 11, 7:11 PM ESTTSTM WND GST 505 Nw Watauga, TNCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 5 NW WATAUGA. MESONET STATION FW5248 PINEY FLATS.
Jan 11, 7:11 PM ESTNON-TSTM WND GST 505 Nw Watauga, TNMESONET STATION FW5248 PINEY FLATS.
Jan 11, 7:16 PM ESTTSTM WND GST 605 Ene Bristol Va, VAPHOTO FROM TWITTER OF 60 MPH WIND GUST ON HOME WEATHER STATION AT 19:16 WHICH VERIFIES WITH RADAR DATA FOR THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS54 KMRX 112339
SVRMRX
TNC019-059-073-163-171-179-VAC169-191-520-120030-
/O.NEW.KMRX.SV.W.0013.200111T2339Z-200112T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
639 PM EST Sat Jan 11 2020

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Sullivan County in east Tennessee...
  Northeastern Hawkins County in east Tennessee...
  Washington County in east Tennessee...
  Greene County in east Tennessee...
  Unicoi County in east Tennessee...
  Carter County in east Tennessee...
  The City of Bristol in southwestern Virginia...
  Southeastern Scott County in southwestern Virginia...
  Southwestern Washington County in southwestern Virginia...

* Until 730 PM EST.

* At 638 PM EST, severe thunderstorms were located along a line
  extending from near Surgoinsville to 7 miles south of Tusculum,
  moving east at 55 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Johnson City, Kingsport, Bristol Tn, Bristol Va, Greeneville,
  Elizabethton, Erwin, Jonesborough, Tusculum and Surgoinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3612 8203 3611 8213 3615 8215 3616 8222
      3613 8225 3613 8230 3609 8240 3598 8250
      3597 8261 3603 8259 3607 8264 3600 8278
      3593 8281 3595 8290 3653 8286 3672 8209
      3638 8204 3637 8206 3635 8203 3616 8200
TIME...MOT...LOC 2338Z 254DEG 49KT 3651 8277 3607 8275 

HAIL...<.75IN
WIND...70MPH
 
$$

Garuckas
2 follow-up statements
491 
WWUS54 KMRX 120003
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
703 PM EST Sat Jan 11 2020

TNC059-073-120013-
/O.CAN.KMRX.SV.W.0013.000000T0000Z-200112T0030Z/
Hawkins TN-Greene TN-
703 PM EST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAWKINS AND
GREENE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3615 8201 3615 8215 3616 8222 3614 8224
      3613 8264 3660 8256 3661 8252 3672 8209
      3638 8204 3637 8206 3635 8203 3616 8200
TIME...MOT...LOC 0003Z 254DEG 49KT 3660 8238 3616 8236 

$$

TNC019-163-171-179-VAC169-191-520-120030-
/O.CON.KMRX.SV.W.0013.000000T0000Z-200112T0030Z/
Sullivan TN-Washington TN-Unicoi TN-Carter TN-City of Bristol VA-
Scott VA-Washington VA-
703 PM EST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR SULLIVAN...WASHINGTON...NORTHERN UNICOI...CARTER...SOUTHEASTERN
SCOTT AND SOUTHWESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL...

At 703 PM EST, severe thunderstorms were located along a line
extending from 6 miles west of Walnut Hill to near Erwin, moving east
at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Elizabethton, Erwin,
Jonesborough, Central, Spurgeon and Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3615 8201 3615 8215 3616 8222 3614 8224
      3613 8264 3660 8256 3661 8252 3672 8209
      3638 8204 3637 8206 3635 8203 3616 8200
TIME...MOT...LOC 0003Z 254DEG 49KT 3660 8238 3616 8236 

HAIL...<.75IN
WIND...70MPH
 
$$

Garuckas
184 
WWUS54 KMRX 120030
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
730 PM EST Sat Jan 11 2020

TNC019-163-171-179-VAC169-191-520-120040-
/O.EXP.KMRX.SV.W.0013.000000T0000Z-200112T0030Z/
Sullivan TN-Washington TN-Unicoi TN-Carter TN-City of Bristol VA-
Scott VA-Washington VA-
730 PM EST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SULLIVAN...WASHINGTON...
NORTHERN UNICOI...CARTER...SOUTHEASTERN SCOTT AND SOUTHWESTERN
WASHINGTON COUNTIES AND THE CITY OF BRISTOL HAS EXPIRED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been allowed to expire.

LAT...LON 3615 8201 3615 8215 3616 8222 3614 8224
      3613 8264 3660 8256 3661 8252 3672 8209
      3638 8204 3637 8206 3635 8203 3616 8200
TIME...MOT...LOC 0030Z 254DEG 49KT 3670 8195 3626 8193 

$$

Garuckas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 6:21 PM EST, 18 minutes earlier.

Area forecast discussion, Jan 11, 6:21 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
621 PM EST Sat Jan 11 2020

.AVIATION...Still some showers around early, and possibly a
thunderstorms mainly TRI. These will exit, but there may be
a period of MVFR level cigs tonight into early Sunday all sites.
Clearing skies late. Winds will be gusty from the south and
southwest early, but will become light and variable late.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 10 PM EST this evening for Cherokee-Clay.

TN...High Wind Warning until 1 AM EST Sunday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory until midnight EST tonight for Claiborne-Grainger-
     Hamblen-Hancock-Hawkins-Jefferson-Knox-Loudon-North Sevier-
     Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
     Greene-Sullivan-Union-Washington.

     Wind Advisory until 10 PM EST /9 PM CST/ this evening for
     Anderson-Bledsoe-Bradley-Campbell-East Polk-Hamilton-Marion-
     McMinn-Meigs-Morgan-Northwest Monroe-Rhea-Roane-Scott-
     Sequatchie-West Polk.

VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
     Washington-Wise.

&&
Hazardous weather outlook, Jan 11, 4:08 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
408 PM EST Sat Jan 11 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-122115-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
408 PM EST Sat Jan 11 2020 /308 PM CST Sat Jan 11 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...High Wind Warning for Mountains and Foothills Remains in
Effect through Tonight...
...Wind Advisory in Effect for all of East Tennessee, Southwest
Virginia and Southwest North Carolina today...
...Severe Storms are Possible through this Evening...

Strong southerly winds 15 to 30 mph with gusts up to 50 mph will
continue to impact the area through Saturday night across parts of
eastern Tennessee and southwest Virginia. Stronger winds of 25 to
45 mph with gusts as high as 80 mph are expected across the
mountains and foothills.

A strong storm system will impact the Tennessee Valley region
through this evening, bringing a potential for severe storms. Main
concern will be damaging winds, but isolated tornadoes can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through next Saturday.

Another round of moderate to heavy rains are expected over
southeast Tennessee and southwest North Carolina for Tuesday
through Wednesday. Localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon and evening.

In the hours before

Local storm report, Jan 11, 5:49 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     JACKSBORO               36.33N 84.19W
01/11/2020                   CAMPBELL           TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Jan 11, 5:50 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     LA FOLLETTE             36.38N 84.12W
01/11/2020                   CAMPBELL           TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Jan 11, 6:07 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     TOWNSEND                35.68N 83.76W
01/11/2020                   BLOUNT             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, Jan 11, 6:10 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     JEFFERSON CITY          36.13N 83.49W
01/11/2020                   JEFFERSON          TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, Jan 11, 6:16 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     HAYESVILLE              35.05N 83.82W
01/11/2020                   CLAY               NC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&
Local storm report, Jan 11, 6:34 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     MAYNARDVILLE            36.24N 83.81W
01/11/2020                   UNION              TN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ACROSS THE COUNTY.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:56 PM ESTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie64 min
Jan 11, 3:29 PM ESTSpecial Weather StatementMRXScott61 min
Jan 11, 3:33 PM ESTSpecial Weather StatementMRXBledsoe, Meigs, Rhea42 min
Jan 11, 3:39 PM ESTTornado WarningMRXBledsoe, Hamilton, Marion, Sequatchie20 min
Jan 11, 3:49 PM ESTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Polk and 2 more56 min
Jan 11, 4:13 PM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Polk47 min
Jan 11, 4:16 PM ESTSevere Thunderstorm WarningMRXAnderson, Meigs, Morgan, Rhea, Roane44 min
Jan 11, 4:18 PM ESTTornado WarningMRXMcMinn, Meigs, Rhea, Roane27 min
Jan 11, 4:31 PM ESTTornado WarningMRXPolk29 min
Jan 11, 4:38 PM ESTSevere Thunderstorm WarningMRXMonroe, Polk52 min
Jan 11, 4:50 PM ESTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Loudon, Monroe, Sevier40 min
Jan 11, 4:56 PM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Hamblen, Jefferson and 3 more49 min
Jan 11, 5:23 PM ESTSevere Thunderstorm WarningMRXBlount, Hamblen, Jefferson, Knox, Monroe, Sevier52 min
Jan 11, 5:37 PM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins, Knox, Union53 min
Jan 11, 5:54 PM ESTTornado WarningMRXClaiborne, Hancock24 min
Jan 11, 6:02 PM ESTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson, Sullivan and 1 more43 min
Jan 11, 6:20 PM ESTSevere Thunderstorm WarningMRXHancock, Hawkins40 min
Jan 11, 6:48 PM ESTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Norton42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.